Prescription medications can literally be a lifesaver. Blood pressure medications, such as Altace and others, help keep body functions in line to keep you healthy. But sometimes, we may drop a pill by accident and it slips under the furniture. We don’t give it a second thought. However, our dogs may be able to sniff out that pill and eat it! But what happens if your dog eats a pill such as Altace?
Has your dog eaten Altace? Are you worried the Altace will make your dog sick? If so, you’ve come to the right place. We understand it can be scary when your dog eats something like this.
We’ve gathered information about Altace and whether it can make a dog sick. Let’s get started!
What is Altace?
Altace, also called ramipril, is a prescription medication that’s used to treat high blood pressure. The medication lowers high blood pressure to prevent strokes, heart attacks, and other health issues. Altace is also used after a heart attack to improve survival, and it may be used in some high-risk patients who have heart disease or diabetes.
Altace is in a class of medications called ACE inhibitors. These medications work to relax the blood vessels so blood can flow more easily.
While Altace is considered to be safe for humans (when used as directed), what about dogs? What happens if a dog eats Altace?
Altace & Dogs
Altace is used in veterinary medicine to treat dogs that have chronic heart failure (CHF). However, the dose is usually much smaller than it is for a human. So, if your dog eats one of your Altace pills, he could experience the symptoms of an overdose.
In that case, Altace may relax your dog’s blood vessels too much, causing more blood and oxygen to flow through the heart. This can cause the heart to slow down too much, which can cause damage to your dog’s organs.
Symptoms of Altace Ingestion in Dogs
You may notice these symptoms if your dog eats Altace:
- Change in heart rate (when at rest)
- Behavioral changes
- Pale gums
If you notice any of these symptoms in your dog, call the vet immediately. This is an emergency.
Treatment of Altace Ingestion in Dogs
The vet may induce vomiting if your dog has recently eaten Altace. They may also be used activated charcoal to get the medication out of your dog’s system.
The vet will also monitor your dog’s blood pressure and kidney function. If any problems come up, the vet will immediately treat your fur baby’s symptoms with medications to correct the problems.
The prognosis is best for dogs that receive prompt medical treatment after eating Altace. In the future, it’s best to keep Altace and other medications out of your dog’s reach. You’ll both be happier for it!